Understanding how to use naloxone before an overdose may save a life.
Carefully follow the directions your health care provider gives you about taking opioids.
Naloxone is most commonly available as nasal spray (Narcan, Kloxxado). Other forms such as injectable versions and atomizers are also available.
Giving Naloxone: Ready-to-Use Nasal Spray
- Lay the person on his or her back.
- Open the naloxone package.
- Tilt the person’s head back. Put your hand under the person’s neck to provide support.
- Place your index and middle finger on the sides of the nozzle. Place your thumb on the bottom. See Figure 1.
- Insert the tip of the nozzle into one nostril until your fingers touch the person’s nose. See Figure 2.
- Use your thumb to push the bottom firmly to deliver the naloxone.
- Keep the person’s airway clear by rolling the person to the side. Position the person’s arms under his or her head. Position the knee to keep the person from rolling onto his or her stomach. See Figure 3. If the person vomits, this position can help prevent choking.
- If the person does not begin to breathe within three minutes, give another dose if you have one. Follow the 911 operator’s directions about whether to try giving CPR again.
- If the person does not respond or starts to breathe and then stops breathing again, give another dose with a new nasal spray if you have one.
- When the emergency team arrives, tell them as much information as you can including the time you gave the naloxone and the person’s response to it.